There are two dogs in the world trained to sniff out C. difficile — and both of them are in B.C.
One of them spent Wednesday at Royal Inland Hospital, pointing out to hospital staff where spores of the infectious disease are hiding.
Angus, a four-year-old springer spaniel, also put on a demonstration for about two-dozen RIH staffers following a question-and-answer session with his trainer, Jaime Kinna.
“They’re trained very similar to an explosives dog or a drug dog. It’s just a different odour,” Kinna said. “We’re saving lives one sniff at a time.”
Angus usually works for the Vancouver Coastal Health Authority, helping to keep facilities in the Lower Mainland clean, but he is sometimes contracted to work in other districts. That was the case this week when he and Kinna hit hospitals in Kamloops and across the Okanagan.
Kinna said she is hopeful the program will become provincially funded, with sniffer dogs stationed across B.C.
“It’s starting and we’re hoping to continue to see it grow,” she said.
Interior Health Authority officials were happy to host Angus.
“It’s really unique and we’re lucky to have it,” Val Wood, IHA’s director of infection prevention control, told KTW.
“Currently, there’s no technology available that can help detect this in a facility. We want to make sure we make the environment as clean as possible of C. difficile. But you can’t clean every nook and cranny because you can’t see it. But the dog can sniff it.”
Wood called Angus’ finds “eye opening” for RIH staff.
“He’s detected it in areas you don’t even think about,” she said.
Being one of only two C. diff-sniffing dogs on the planet, Angus has a healthy online following. One of those followers, RIH critical-care nurse Lisa Hill, was in attendance on Wednesday.
“I’ve been following since I saw an article about Angus on the Vancouver Sun online,” said Hill, who described herself as Angus’ “No. 1 fan” on Wednesday. “I’m very excited about it.”
Hill also has springer spaniels of her own and said their potential is great.
“The thing about springers is they have a very good nose and are intelligent, but they are also very non-threatening,” she said.
“C. diff is such a scourge to the healthcare system and it’s very expensive to treat. It destroys a lot of lives. To be able to have these dogs detect it and help, it’s wonderful.”
What is Clostridium difficile (C. difficile)?
Clostridium difficile (C. difficile) is a bacterium that causes mild to severe diarrhea and intestinal conditions like pseudomembranous colitis (inflammation of the colon). C. difficile is the most frequent cause of infectious diarrhea in hospitals and long-term care facilities in Canada, as well as in other industrialized countries.
Most cases of C. difficile occur in patients who are taking certain antibiotics in high doses or over a prolonged period of time. Some antibiotics can destroy a person's normal bacteria found in the gut, causing C. difficile bacteria to grow. When this occurs, the C. difficile bacteria produce toxins, which can damage the bowel and cause diarrhea. However, some people can have C. difficile bacteria present in their bowel and not show symptoms.
There are many different strains of C. difficile and one strain, North American Pulsed Field type 1, known as NAP1, is likely to cause serious illness.
How do people get C. difficile?
C. difficile bacteria and their spores are found in feces. People can get infected if they touch surfaces contaminated with feces, and then touch their mouth. Healthcare workers can spread the bacteria to their patients if their hands are contaminated.
For healthy people, C. difficile does not pose a health risk. The elderly and those with other illnesses or who are taking antibiotics, are at a greater risk of infection.
How does using antibiotics contribute to the development of C. difficile?
Certain antibiotics used in high doses or over a prolonged period of time will increase the chance of developing a C. difficile infection. Antibiotics alter the normal levels of bacteria found in the gut. When there are fewer bacteria in our gut, C. difficile bacteria have the chance to thrive and produce toxins. These toxins can damage the bowel and cause diarrhea. The presence of C. difficile bacteria, together with a large number of patients receiving antibiotics in healthcare settings, can lead to frequent C. difficile outbreaks. In healthcare settings, C. difficile infections can be limited through careful use of antibiotics and strict adherence to infection prevention and control measures.
The Public Health Agency of Canada (PHAC) has developed infection prevention and control guidance on proper hand hygiene and antimicrobial resistance.
What are the symptoms of C. difficile?
Symptoms include watery diarrhea, fever, loss of appetite, nausea, and abdominal pain/tenderness.
What can be done to prevent the spread of C. difficile?
As with any infectious disease, frequent hand hygiene is the most effective way of preventing the transmission of healthcare associated infections. Hand washing with soap and water is important during C. difficile outbreaks and is one of the best defences against further spread of the bacteria.
If you do not have access to soap and water, frequent use of alcohol-based hand rubs is encouraged. Most healthcare facilities provide alcohol-based hand rubs at entrances. Be sure to use them, but be aware that they are less effective than washing with soap and water as they do not destroy C. difficile spores.
If you work in or visit a hospital or long-term healthcare facility, wash your hands often preferably with soap and water, especially after using the toilet. Gloves should be worn when caring for a patient with C. difficile infection or if in contact with his/her environment. Use a new pair of gloves when caring for each patient. Be sure to wash your hands with soap and water after removing your gloves.
When antibiotics are prescribed, follow your doctor, pharmacist, or healthcare provider's instructions and the directions on the label. Keep taking the antibiotics as prescribed to kill all of the C. difficile bacteria.
If you have concerns about C. difficile and medication you are currently using, talk to your doctor, pharmacist, or healthcare provider.
Is C. difficile fatal?
In some circumstances, C. difficile can be fatal. C. difficile can cause mild diarrhea, to life-threatening pseudomembranous colitis, bowel perforation, sepsis, and even death.
How is C. difficile treated?
For people with mild symptoms, no treatment may be required. For more severe cases, medication and sometimes surgery may be necessary. There are also new treatments, such as fecal transplantation, currently being studied for treating persistent C. difficile infection.
— Health Canada